Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 10, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Oct 8, 2005, 12:09 PM EDT for Washington County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2005, 12:09 PM EDT (16:09 UTC)
- Expired
- Oct 8, 2005, 3:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Washington County, NC
The radar
The Norfolk radar (KAKQ), 123 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 081611 FFWMHX NCC187-081915- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1209 PM EDT SAT OCT 8 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... WASHINGTON COUNTY IN EASTERN NORTH CAROLINA * UNTIL 315 PM EDT * AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM HEAVY SHOWERS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTOVER... ROPER...PLYMOUTH...PLEASANT GROVE AND HINSON. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA OVER THE NEXT 3 HOURS. DOPPLER RADAR RAINFALL ESTIMATES OVER THE PAST TWO DAYS HAS BEEN 3 TO 5 INCHES WITH ISOLATED AMOUNTS UP TO 6 INCHES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3572 7688 3567 7667 3616 7646 3622 7673 $$ 12
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 9:27 AM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Oct 8, 9:27 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
927 AM EDT SAT OCT 8 2005
.SHORT TERM UPDATE...NO CHANGES TO CAT POPS AND FLOOD WATCH THRU THE
AFTN. SFC ANALYSIS SHOWS SFC WAVE APPROACHING CAPE FEAR WITH RDR
SHOWING BANDS OF VERY HEAVY RAIN LIFTING ACROSS EASTERN N CAROLINA.
FLOODING IS ONGOING MANY AREAS WILL LIKELY GET WORSE NEXT SEVERAL
HOURS AS ADDITIONAL HEAVY RAIN LIFTS N. SOME AREAS WILL HAVE OVER 10
INCHES BY THIS EVENING. APPEARS THE RAIN WILL BE TAPERING OFF FROM S
TO N LATER THIS AFTN AS SFC LOW MOVES N BUT WILL WORRY ABOUT TIMING
OF THIS LATER. NO CHANGE TO TEMPS WITH READING CHANGING LITTLE TODAY.
&&
.AVIATION...WIDESPREAD MVFR WITH OCCASIONAL IFR CONDITIONS WILL
EXIST OVER THE AREA INTO THE AFTN AS BANDS OF HEAVY SHOWERS MOVE
THRU. WIDESPREAD PRECIP EXPECTED TO END FROM S TO N LATER TODAY AND
SHLD SEE CONDITIONS IMPROVE A BIT.
&&
.MARINE...STILL GETTING SOME GUSTS TO GALE FORCE AT 41025 AND 41013
SO WILL CONT GALE WARNING S OF OREGON INLET THROUGH 2 PM. SCA WILL
PERSIST N OF OREGON AND WILL ADD ALLIGATOR RIVER BASED ON CRNT
CONDITIONS. NO CHNG NO HIGH SURF ADVRY WITH SEAS IN THE 8 TO 12 FOOT
RANGE.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR NCZ029-044>047-079>081-090>095-098-103-104
UNTIL 6 PM SATURDAY.
...HIGH SURF ADVISORY FOR NCZ095-098-103-104 UNTIL 8 PM SATURDAY.
MARINE...SMALL CRAFT ADVISORY FOR AMZ135-150 UNTIL 8 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ150 FROM 8 PM
SATURDAY TO 8 AM TUESDAY.
...GALE WARNING FOR AMZ152-154-156-158 UNTIL 2 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR AMZ152-154-156 FROM 2 PM SATURDAY TO
11 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ152-154-156
FROM 11 PM SATURDAY TO 8 AM TUESDAY.
...SMALL CRAFT ADVISORY FOR AMZ158 FROM 2 PM SATURDAY TO 8 PM
SATURDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ158 FROM 8 PM
SATURDAY TO 8 PM MONDAY.
&&
RFHazardous weather outlook, Oct 8, 4:16 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 416 AM EDT SAT OCT 8 2005 AMZ150-152-154-156-158-NCZ095-098-103-104-090830- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 416 AM EDT SAT OCT 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINS WILL CONTINUE ACROSS EASTERN NORTH CAROLINA THROUGH TODAY. A FLOOD WATCH IS IN EFFECT. THE HEAVY RAINS MAY RESULT IN SOME FLOODING OF LOW LYING AREAS EARLY THIS MORNING AND ADDITIONAL RAINS LATER TODAY COULD CAUSE MORE WIDESPREAD FLOODING ACROSS THE AREA. A PERSISTENT SOUTHEAST SWELL OF 8 TO 12 FEET WILL CONTINUE TO PRODUCE HIGH SURF CONDITIONS AND A THREAT OF BEACH EROSION THROUGH TODAY. ALSO A HIGH THREAT OF RIP CURRENTS WILL CONTINUE TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAVY RAINS WILL BEGIN TO TAPER OFF BY EARLY SUNDAY...BUT SHOWERS WILL PERSIST THROUGH LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. AMZ130-135-NCZ029-044>047-079>081-090>094-090830- ALBEMARLE SOUND-PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL- MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES- CRAVEN-PAMLICO- 416 AM EDT SAT OCT 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINS WILL CONTINUE ACROSS EASTERN NORTH CAROLINA THROUGH TODAY. A FLOOD WATCH IS IN EFFECT. THE HEAVY RAINS MAY RESULT IN SOME FLOODING OF LOW LYING AREAS EARLY THIS MORNING AND ADDITIONAL RAINS LATER TODAY COULD CAUSE MORE WIDESPREAD FLOODING ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAVY RAINS WILL BEGIN TO TAPER OFF BY EARLY SUNDAY...BUT SHOWERS WILL PERSIST THROUGH LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MLF
In the hours before
Local storm report, Oct 8, 7:02 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
702 AM EDT SAT OCT 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM FLOOD 2 SE JAMES CITY 35.04N 76.99W
10/08/2005 CRAVEN NC AMATEUR RADIO
WATER COVERING FRONTAGE ROAD AND NEARING HOMES FROM
CORNER OF HIGHWAY 70 AND THURMAN ROAD TO NEAR JAMES CITY.
&&
MLFLocal storm report, Oct 8, 7:42 AM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
742 AM EDT SAT OCT 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM FLOOD 1 E STELLA 34.77N 77.12W
10/08/2005 CARTERET NC LAW ENFORCEMENT
APPROXIMATELY 2 FEET OF WATER ACROSS OLD CHURCH RD.
0730 AM FLOOD 1 W PELETIER 34.73N 77.10W
10/08/2005 CARTERET NC LAW ENFORCEMENT
APPROXIMATELY 2 FEET OF WATER ACROSS PARTS OF WEST
FIRETOWER ROAD.
&&
MLFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:53 AM EDT | Flash Flood Warning | MHX | Beaufort | 2 hr |
| Oct 8, 8:01 AM EDT | Flash Flood Warning | MHX | Martin, Pitt, Washington | 3 hr |
| Oct 8, 8:10 AM EDT | Flash Flood Warning | MHX | Duplin, Lenoir | 2 hr |
| Oct 8, 9:11 AM EDT | Flash Flood Warning | MHX | Greene | 3 hr |
| Oct 8, 9:50 AM EDT | Flash Flood Warning | MHX | Beaufort | 3 hr |
| Oct 8, 2:09 PM EDT | Special Marine Warning | MHX | 66 min |
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.